Montana, 2014

Tornado and Hail in Montana, June 17, 2014

June 17, 2014 · NWS GGW · 8 events in 4 counties and zones

A surface frontal boundary and plenty of surface moisture combined with a very unstable atmosphere to produce one brief tornado and multiple severe thunderstorms across portions of northeast Montana.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GGW wrote it up.

A surface frontal boundary and plenty of surface moisture combined with a very unstable atmosphere to produce one brief tornado and multiple severe thunderstorms across portions of northeast Montana.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before the first event at Jun 17, 2:56 AM MST, 3 hours 49 minutes earlier.

Area forecast discussion, Jun 17, 2:56 AM MST, 3 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GLASGOW MT
356 AM MDT TUE JUN 17 2014

.SHORT TERM...FOR NORTHEAST MONTANA...TODAY THROUGH THURSDAY...
LARGE SCALE STORM SYSTEM DEVELOPING OVER THE NORTHWEST STATES HAS
THE POTENTIAL TO SPREAD MODERATE TO HEAVY RAIN INTO NORTHEAST
MONTANA TODAY AND TONIGHT. SEVERE THUNDERSTORMS ARE ALSO POSSIBLE
WITH THE GREATEST THREAT FOR LARGE HAIL AND DAMAGING WINDS AROUND
THE LOWER YELLOWSTONE VALLEY.

UPPER LOW OVER THE PACIFIC NORTHWEST WILL ROTATE THROUGH THE
NORTHERN ROCKIES TODAY AND TONIGHT...THEN LIFT TOWARD SASKATCHEWAN
ON WEDNESDAY. AT THE LOWER LEVELS...INVERTED/LEE TROF STRETCHING
FROM SOUTHEAST MONTANA TO CENTRAL MONTANA THIS MORNING IS EXPECTED
TO SHIFT SLOWLY EAST. SCATTERED THUNDERSTORMS ALREADY DEVELOPING
NORTHEAST OF THIS BOUNDARY...AND EXPECTED TO BECOME MORE
WIDESPREAD THROUGH THE DAY AS LOW LEVEL MOISTURE ADVECTS INTO THE
REGION ON THE SOUTHEAST WINDS. DEEP MOISTURE AND PWS OF AROUND AN
INCH SUPPORT THE INCLUSION OF HEAVY RAIN MENTION. SEVERE
THUNDERSTORMS ALSO POSSIBLE WITH DECENT INSTABILITY AND SHEAR.

BY WEDNESDAY WITH THE UPPER LOW LIFTING ACROSS WESTERN MONTANA AND
SURFACE BOUNDARY PUSHING INTO NORTH DAKOTA...MODELS SUGGESTING DRY
SLOT DEVELOPING OVER EASTERN MONTANA. NOT ANTICIPATING A
COMPLETELY DRY DAY HOWEVER WITH RESIDUAL MOISTURE AND INSTABILITY.

UPPER LOW SLIDES EAST ON THURSDAY WITH THREAT OF SHOWERS
CONTINUING AS MOISTURE WRAPS AROUND THE SYSTEM. EBERT

.LONG TERM...THURSDAY NIGHT THROUGH TUESDAY...

BY THURSDAY NIGHT...THIS SLOW MOVING STORM SYSTEM WILL FINALLY BE
PUSHING NORTHEAST OUT OF OUR CWA...BUT WHAT FORM IT TAKES AS IT
LEAVES IS UNCERTAIN AS THE GFS WANTS TO KEEP IT AS ONE LARGE
CLOSED LOW AND THE EC WANTS SPLIT IT INTO TWO SEPARATE SMALLER LOW
CENTERS. LATE THURSDAY THROUGH LATE FRIDAY...A FEW LINGERING
SHOWERS OR ISOLATED THUNDERSTORMS COULD IMPACT PORTIONS OF
NORTHEAST MONTANA.

REGARDLESS OF THE DEPARTING STORM SYSTEM...WEAK UPPER-LEVEL RIDGING
TAKES OVER EARLY SATURDAY THROUGH EARLY SUNDAY KEEPING PRECIPITATION
AWAY FROM NORTHEAST MONTANA FOR THE MOST PART.

SUNDAY NIGHT AND BEYOND...MODELS SHOWING A BROAD AREA OF BENIGN
LARGE-SCALE FLOW...BUT STILL WITH ENOUGH MODEL DIFFERENCES THAT
WARRANTED A GFS/EC BLEND WITH CLIMO POPS TO ACCOUNT FOR THE
UNCERTAINTY THIS FAR OUT IN THE FORECAST PERIOD. THERE DOES NOT
SEEM TO BE ANY SIGNIFICANT STORM SYSTEMS SET TO IMPACT OUR REGION
IN THE EXTENDED FORECAST PERIOD.

TEMPERATURES THROUGHOUT THE FORECAST PERIOD WILL GRADUALLY CLIMB
TO ABOVE NORMAL LEVELS FOR THIS TIME OF YEAR. BMICKELSON

&&

.AVIATION...

SYNOPSIS: AN UPPER LOW FROM THE PACIFIC NORTHWEST WILL CONTINUE
DIRECTING SHOWERS AND THUNDERSTORMS ACROSS NORTHEAST MONTANA TODAY.
A STATIONARY FRONTAL BOUNDARY MAY SLOW THE MOVEMENT OF THESE
STORMS. BEST CHANCES FOR WIDESPREAD ACCUMULATING PRECIPITATION IS
DURING THE AFTERNOON AND EVENING HOURS TODAY. LARGE HAIL AND
DAMAGING WINDS WILL BE POSSIBLE NEAR THE STRONGER STORMS.

FLIGHT CATEGORY: VFR BECOMING MVFR AFT 18Z WITH VCTS AT MOST
LOCATIONS. IF A STORM HAPPENS TO PASS DIRECTLY OVER A TAF
SITE...LIFR CONDITIONS OR WORSE WOULD BE LIKELY UNDER HEAVY
RAINFALL. EXPECT AMENDMENTS THIS AFTERNOON AND EVENING.

WINDS: EASTERLY WINDS UP TO 30 MPH ARE POSSIBLE TODAY AND COULD
BECOME VARIABLE AND GUSTIER NEAR THE STRONGER STORMS. BMICKELSON

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...NONE.

&&

WEATHER.GOV/GLASGOW
Hazardous weather outlook, Jun 17, 2:24 AM MST, 4 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GLASGOW MT
324 AM MDT TUE JUN 17 2014

MTZ016>027-059>062-180930-
CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY-
DANIELS-SHERIDAN-WESTERN ROOSEVELT-PETROLEUM-GARFIELD-MCCONE-
RICHLAND-DAWSON-PRAIRIE-WIBAUX-NORTHERN PHILLIPS-
SOUTHWEST PHILLIPS-NORTHERN VALLEY-EASTERN ROOSEVELT-
324 AM MDT TUE JUN 17 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...TODAY AND TONIGHT

A LARGE AND STRONG STORM SYSTEM OVER THE WESTERN STATES WILL
SPREAD MODERATE TO HEAVY RAINFALL OVER MOST OF NORTHEAST MONTANA
FROM THIS MORNING THROUGH WEDNESDAY MORNING. SOME STRONGER
STORMS SOUTHEAST OF FORT PECK LAKE THIS AFTERNOON AND EVENING
MAY BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS BEING THE
MAIN THREATS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The Glasgow radar (KGGW), 104 km away, was scanning. The volume nearest the first event began at 13:45 UTC.

Open the radar archive at this moment

Event by event

7 hail, 1 tornado. Local standard time, as filed.

Hail, McCone

When
June 17, 6:45 AM MST
Where
McCone County, 9.76 mi NNW of Brockway
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
47.420, -105.880

Trained spotter reported hail up the size of half dollars covered the ground.

Hail, McCone

When
June 17, 7:15 AM MST
Where
McCone County, 6.2 mi WNW of Weldon
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
47.600, -105.960

Trained spotter reported penny-sized hail almost covering the ground.

Hail, McCone

When
June 17, 12:45 PM MST
Where
McCone County, 4.74 mi E of Brockway
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
47.290, -105.670

Trained spotter reported quarter-sized hail.

Hail, Prairie

When
June 17, 12:50 PM MST
Where
Prairie County, 14.22 mi E of Mildred
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
46.681, -104.650

Trained spotter reported penny-sized hail.

Hail, Prairie

When
June 17, 1:08 PM MST
Where
Prairie County, 14.22 mi E of Mildred
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
46.680, -104.650

Trained spotter reported quarter-sized hail.

Hail, Dawson

When
June 17, 1:20 PM MST
Where
Dawson County, 14.95 mi WNW of Hoyt
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
47.000, -105.150

Trained spotter reported quarter-sized hail.

Tornado, Garfield

When
June 17, 2:54 PM MST to 2:58 PM MST
Where
Garfield County, 13.1 mi SW of Haxby Hoolie Airport to 13.05 mi SW of Haxby Hoolie Airport
Rating
EF0
Path length
0.07 mi
Path width
15 yd
Reported by
COOP Observer
Coordinates
47.715, -106.704

Cooperative observer reported a tornado lasting less than 10 minutes and located northeast of the Hell Creek Recreation Area with no structures in the area. Radar data and lack of lower-level clouds suggest it could have been a landspout.

Hail, Prairie

When
June 17, 8:38 PM MST
Where
Prairie County, 11.17 mi SW of Mildred
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
46.550, -105.090

Trained spotter reported golf ball-sized hail.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2014Every state in 2014This day in weather historyThe tornado archive for Montana, 2014Warnings in Montana, June 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 524639, 528643, 524641, 528653, 524642, 524643, 528662, 524644.